Thunderstorm Wind, Sheridan
- When
- April 21, 12:15 PM MST
- Where
- Sheridan County, 2 mi WNW of Bingham
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.031, -102.116
Thunderstorm wind gust of 59 MPH measured at this location.
A line of showers and thunderstorms developed during the early afternoon hours of April 21st over the northeastern Nebraska Panhandle. As this line of storms tracked east, it intensified over the central and northern Sandhills.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
A line of showers and thunderstorms developed during the early afternoon hours of April 21st over the northeastern Nebraska Panhandle. As this line of storms tracked east, it intensified over the central and northern Sandhills. Thunderstorm wind gusts up to 62 MPH were reported in southern Keya Paha and northern Brown Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Apr 21, 10:44 AM MST, 1 hour 31 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service North Platte NE 1244 PM CDT Mon Apr 21 2025 .KEY MESSAGES... - Critical fire weather conditions this afternoon and evening, due to a combination of above average temperatures, low relative humidity, and gusty southwesterly winds. A Red Flag Warning is in effect for most of western, southwest, and north central Nebraska. - A chance of elevated rain showers this afternoon and overnight, with little to no rainfall is expected. However, winds may become gusty and erratic in vicinity of showers. - Better precipitation chances arrive mid week, with near daily chances of precipitation through the weekend. && .SYNOPSIS... Issued at 345 AM CDT Mon Apr 21 2025 Upper level analysis and water vapor satellite imagery reveal an upper level high over Florida and an upper level low over Wisconsin. A trough is observed over the central Plains, with another subtle shortwave trough over the Intermountain West. A surface low is noted over western South Dakota early this morning, with a weak stationary front in western Nebraska, and a surface trof across the western Sandhills. Temperatures around the region range from 33 to 44 across western and north central Nebraska as of 3:30 AM CDT. && .SHORT TERM /THROUGH TUESDAY NIGHT/... Issued at 345 AM CDT Mon Apr 21 2025 Southwesterly flow aloft will advect warmer air across the region today, bringing unseasonably warm temperatures across the region. Highs today reach the 70s across western and north central Nebraska, with highs in southwest Nebraska pushing near 80. For reference, the average high at North Platte for today is around 64 degrees, so we are looking at temperatures about 10 to 15 degrees above average. Forecast soundings show these warm surface temperatures lead to some steep lapse rates across the region, allowing upper level winds to easily mix down to the surface. This will make for a very breezy day across western and north central Nebraska, with southwest winds around 15 to 25 mph across the region, with peak wind gusts around 40 mph across the eastern Panhandle and western Sandhills. A combination of above average temperatures, low relative humidity, and gusty winds will lead to critical fire weather conditions across most of the region, and so the Red Flag Warning remains in effect this afternoon and evening. See the Fire Weather portion below for more details. The nearby low pressure system and associated front may provide enough forcing for some elevated rain showers this afternoon and evening. A major factor limiting precipitation potential is the exceptionally dry lower layers, which will likely cause any falling precipitation to evaporate prior to hitting the surface. Still, high resolution guidance remains optimistic on elevated showers to develop this afternoon and evening, and would not be surprised to see a few of these showers tracking on radar later this afternoon. While little precipitation is expected from these potential showers, the steep lapse rates and dry low layers will allow for gusty and erratic winds in the vicinity of these showers. With this in mind, have trended up PoPs through midnight to highlight potential for elevated showers and gusty winds. Also worth mentioning is the forecast soundings suggesting some elevated pockets of CAPE. With dewpoints remaining very low across the region, would not expect widespread thunderstorm activity, but cannot completely rule out the possibility for a few rumbles of thunder this evening in north central Nebraska. As the front pushes out this evening, partly cloudy skies remain in the wake, along with west to northwest winds overnight. Lows drop into the 30s and 40s in the wake of the front. A mostly zonal pattern aloft is expected early Tuesday, as a trough deepens over the West Coast. Tuesday temperatures remain on the warmer side, with highs in the upper 60s across northwest Nebraska to the upper 70s across southwest Nebraska. Currently expecting a relatively dry morning and afternoon. However, as the aforementioned trough tracks east, could see some potential for additional showers Tuesday evening and overnight, including the potential for thunderstorms. Current guidance keeps rain amounts relatively low, generally a few hundredths with the rain Tuesday night, but could see some higher amounts around a tenth of an inch or more if thunderstorms are realized. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... Issued at 345 AM CDT Mon Apr 21 2025 The upper level pattern remains fairly active Wednesday through the weekend, with a series of troughs and shortwave troughs in the upper level flow. At the 700 and 850 mb layers, southerly flow will bring Gulf moisture across the region, providing moisture necessary for showers and thunderstorms. A series of surface disturbances should provide the lifting mechanisms needed for precipitation through the end of the week. With this active pattern, nearly every day brings at least slight chance to chance (generally a 20 to 40 percent chance) for rain and thunderstorms. With near daily precipitation chances, current WPC guidance calls for about 1 inch of precipitation across most of western and north central Nebraska through the weekend. Will also need to monitor the potential for severe thunderstorms, if the moisture advection and forcing is realized. In fact, portions of southwest Nebraska are currently highlighted by an SPC Marginal Risk (Level 1 of 5) for severe thunderstorms on Wednesday afternoon, so will be closely monitoring conditions and forecast trends over the next few forecast cycles. Along with this active pattern, should see a return to near seasonal temperatures starting on Thursday and lasting through the weekend. Near seasonal temperatures and beneficial moisture should contribute to lessening fire weather concerns mid week through the weekend. && .AVIATION /18Z TAFS THROUGH 18Z TUESDAY/... Issued at 1239 PM CDT Mon Apr 21 2025 VFR conditions will prevail over the next 24 hours. Winds will continue to be gusty this afternoon across western and southwest Nebraska with winds out of the northwest around 10 to 15 kts and gust of 25 kts or greater. There will be an isolated chance of rain showers across the northern Sandhills this afternoon. Winds will then shift to the west around 10 kts for the evening, then switch back to the northwest Tuesday morning around 5 to 10 kts. Skies will be mostly clear with some mid level clouds moving in across the northern Sandhills in the afternoon with the rain showers. && .FIRE WEATHER... Issued at 345 AM CDT Mon Apr 21 2025 Gusty winds and low relative humidity as low as 14 to 23 percent, will lead to critical fire weather conditions across most of western and north central Nebraska this afternoon and evening. Southwest winds 15 to 25 mph this afternoon and early evening may gust up to 40 mph. Gusty and erratic winds are possible across the eastern panhandle and Sandhills this afternoon and evening in vicinity of any rain showers. Little to no rain is expected from these showers. Fire weather conditions will be elevated on Tuesday with minimum RH from 15 to around 20 percent. Winds however are expected to be lighter and westerly in the 5 to 15 mph range. Beyond Tuesday, low level moisture will flow into the outlook area from the south, along with daily chances for rainfall. This, and continued greenup will limit any fire weather concerns through the end of the week. && .LBF WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 9 PM CDT /8 PM MDT/ this evening for NEZ204-206-209-210-219. && SYNOPSIS...Richie SHORT TERM...Richie LONG TERM...Richie AVIATION...Gomez FIRE WEATHER...Roberg
Hazardous Weather Outlook National Weather Service North Platte NE 1136 AM CDT Mon Apr 21 2025 NEZ004>010-022>029-035>038-056>059-069>071-094-221645- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 1136 AM CDT Mon Apr 21 2025 /1036 AM MDT Mon Apr 21 2025/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...Tonight. Critical fire weather conditions this afternoon through mid evening for most of western and north central Nebraska. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Elevated fire weather conditions are expected on Tuesday across the area. Thunderstorms are possible Wednesday night through Thursday night across the area. A few strong to severe storms may be possible Wednesday night, and may contain hail and strong wind gusts near and south of Highway 2. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The North Platte radar (KLNX), 128 km away, was scanning. The volume nearest the first event began at 19:15 UTC.
4 thunderstorm wind. Local standard time, as filed.
Thunderstorm wind gust of 59 MPH measured at this location.
Thunderstorm wind gust of 62 MPH measured at this location.
Thunderstorm wind gust of 62 MPH measured at this location.
Thunderstorm wind gust of 58 MPH measured at this location.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, April 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1251978, 1251980, 1251983, 1251986.